Thomas Smith died of meningitis after antibiotic delay
- 30 June 2014
- From the section South East Wales
A schoolboy died from meningitis after a four-hour delay in giving him antibiotics, an inquest in Cardiff has heard.
Thomas Smith went to Merthyr's Prince Charles Hospital with six meningitis symptoms, including a headache and a stiff neck, while on holiday in Wales.
One doctor told the hearing he should have had antibiotics without delay, but another expert said they may not have saved him.
He died on his 13th birthday last year.
Thomas, a talented footballer from Hednesford, near Birmingham, was in south Wales on a family break when he started complaining of a headache.
His parents Andrew and Emma took him to an out-of-hours GP who referred him to Prince Charles Hospital, in Merthyr Tydfil, in May last year.
His symptoms included a headache, sickness, neck-pain, flu-like symptoms, earache and vomiting.
Doctor Kwong-Tou Yip gave him paracetamol while further tests were carried out, the hearing was told.
Thomas was eventually diagnosed with pneumococcal meningitis - a form of the brain infection which does not cause a rash - four hours after being admitted.
He suffered a seizure and was rushed to the University Hospital of Wales in Cardiff where he later died.
Dr Yip told the inquest: "With hindsight I should have started him on antibiotics a lot sooner.
"If you start antibiotics sooner there's a possibility of recovery or less neurological damage."
Consultant paediatrician Dr Rim Al-Samsam told the hearing Thomas should have been treated with antibiotics "without delay".
She said: "Thomas presented with symptoms of meningitis. The guidelines emphasis early recognition and prompt treatment."
But Gary French, a professor of microbiology, said antibiotics would "not necessarily" have saved the schoolboy.
"The earlier you start treatment the better - early treatment improves outcome," he said.
"But giving antibiotics is not a magic wand that saves patients from all complications."
The inquest in Cardiff continues.